Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 209, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 21, 2019, 2:17 PM EDT for Allegheny County, Pennsylvania. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2019, 2:17 PM EDT (18:17 UTC)
- Expired
- Jul 21, 2019, 2:45 PM EDT
- In force
- 28 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Allegheny County, PA
The radar
The Pittsburgh radar (KPBZ), 21 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.3 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1836 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 870 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 12:55 PM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, Jul 21, 12:55 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 1255 PM EDT Sun Jul 21 2019 .SYNOPSIS... Warm, humid conditions will continue today with afternoon/evening storm chances. Frontal passage will bring rain throughout the day Monday, followed by cooler, drier weather for much of next week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 1155 AM Update: Convection has initiated along a weak and diffuse cold front bisecting the CWA from roughly Columbiana to Indiana counties. At the moment, growth has been shallow... but do fully anticipate deeper growth as diurnal heating continues to destabilize the atmosphere and w/ little capping present. Despite modest mid- level lapse rates, the low level profile is warm+moist enough such that MLCAPE in excess of 2500 J/kg is or will be present. Additionally, well mixed boundary layers and some mid-level dry air will support strong downdrafts / damaging wind gusts in the strongest of cells. Convective-allowing models suggest convection will continue along this slow-moving (or stalled) boundary for several hours this afternoon/evening. Given very moist airmass (PWATs >=90 percentile) and likely west-to-east motion nearly parallel to the boundary... training storms are certainly a concern. Of particular concern may be Allegheny County and other nearby especially susceptible areas. 1-hour flash flood guidance in the area is just under 2"/hour... however, urban areas are susceptible to flooding in less than half that. With efficient rain processes, these storms will be more than capable of producing rates greater than this and will have to be monitored closely. Previous... Tricky forecast again today. A cool front will drop across the northern half of the region this morning. Its southward progression will be influenced by a strong shortwave trough over the upper midwest, which will work to further depress upper level heights. By the afternoon, the boundary will pretty much split the region in half and become the focal point for late afternoon storm development. It appears that the initiation of the convection will be due to the increased low-level moisture convergence along the front and also further destabilization of the atmosphere with daytime heating. Upper level support will be lacking, but forecast soundings show very little inhibition above 1000ft and surface based capes above 3000j/kg. Shear will be marginal, but with that amount of instability, updrafts should have no problem strengthening. With surface dewpoints once again in the 70s, flooding will be a big concern, particularly with the zonal flow aloft, which may promote storms to train along the stalled boundary. && .SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/... Main shortwave trough will dig into south-central Ohio late this evening and this energy will work to drag the surface boundary southward. It is possible evening convection briefly intensifies as it gets a boost from the aforementioned upper level energy. At some point late tonight, the surface boundary will stall over the southern half of the region, Convective activity will wane overnight as the atmosphere quickly stabilizes. Monday is looking rather wet as a surface low will develop over central Ohio during the morning, and drifts eastward along the stalled front. At this point, only isolated convection is expected on Monday, as the very unstable air will have been shunted well south of the region, and a large cloud shield will blanket the region. It will still be humid on Monday, but temperatures will be noticeably cooler. Impressive shortwave trough will dig into the upper midwest Monday evening and shift eastward overnight. This energy will push the front southeastward, and it will reach the mid-atlantic region by early Tuesday morning. Showers will end from NW to SE Monday night. Cooler and much less humid air will spread across the region behind the exiting rain. Tuesday will see a decrease in cloud cover and much more comfortable conditions. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... Seasonal or even slightly below seasonal temperatures are expected across the area through much of next week. Temperatures will rebound by the weekend as southerly flow returns and high pressure slides off the Atlantic coast. Ensembles and blended guidance are showing a dry long term. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... Shower and thunderstorm coverage will continue to increase as the rather diffuse boundary sags southward into the unstable/moist airmass over the region. While shear will be rather weak, limiting cell organization, strong wind gusts are a threat through the evening. Brief MVFR/IFR restrictions are expected in any storm that passes over a terminal with greatest confidence in the terminals between I-70 and I-80 given latest hi res output. Approaching shortwave trough will maintain shower chances, with increasing coverage through Monday. Expect both ceiling and visibility restrictions to continue until cold front crosses Monday night. Wind will remain out of the WSW until later in the day tomorrow. .Outlook... VFR will return behind the cold front passage, with prevailing VFR expected for much of the week, outside of any morning fog. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Jul 21, 2:15 AM EDT, 12 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 215 AM EDT Sun Jul 21 2019 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-220615- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison- Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango- Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny- Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges- Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion- Monongalia-Ridges of Eastern Monongalia and Northwestern Preston- Preston-Eastern Preston-Western Tucker-Eastern Tucker- 215 AM EDT Sun Jul 21 2019 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and tonight. Isolated severe storms are possible this afternoon and evening. The main severe threat will be damaging wind gusts. Any storms will be capable of producing heavy rain, increasing the threat for flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 21, 10:02 AM EDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1002 AM EDT SUN JUL 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND DMG 2 SE LEEPER 41.35N 79.28W
07/20/2019 CLARION PA EMERGENCY MNGR
REPORT OF MULTIPLE TREES AND WIRES DOWN ON ROUTE 36
BETWEEN MIOLA ROAD AND ROUTE 66 AND THEN FROM ROUTE 66
TO THE TYKERSBURG CUTOFF.
&&
EVENT NUMBER PBZ1902755
AMILLERLocal storm report, Jul 21, 10:46 AM EDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1046 AM EDT SUN JUL 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND DMG FERTIGS 41.35N 79.58W
07/20/2019 VENANGO PA DEPT OF HIGHWAYS
SEVERAL TREES REPORTED DOWN ON WIRES. DAVIS AND FERTIGS
ROAD, TARKLIN AND MAPLESHADE ROAD, CAMP COFFMAN ROAD,
PINEGROVE SCHOOL ROAD AND HALE ROAD.
&&
EVENT NUMBER PBZ1902756
AMILLERLocal storm report, Jul 21, 11:03 AM EDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1103 AM EDT SUN JUL 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG STAHLSTOWN 40.15N 79.33W
07/20/2019 WESTMORELAND PA SOCIAL MEDIA
PHOTOS OF A VERY LARGE TREE DOWN ON BOTH A GARAGE AND
CRUSHING A PICKUP TRUCK POSTED TO LOCAL MEDIA OUTLET
FACEBOOK PAGE.
&&
EVENT NUMBER PBZ1902757
AMILLERThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:05 PM EDT | Special Weather Statement | PBZ | Venango | 40 min |
| Jul 20, 9:51 PM EDT | Special Weather Statement | PBZ | Clarion, Venango | 39 min |
| Jul 20, 9:56 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Venango | 49 min |
| Jul 20, 10:20 PM EDT | Special Weather Statement | PBZ | Clarion | 25 min |
| Jul 20, 10:25 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Jefferson | 39 min |
| Jul 20, 10:50 PM EDT | Special Weather Statement | PBZ | Jefferson | 25 min |
| Jul 21, 1:58 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Washington | 17 min |
| Jul 21, 4:19 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler | 26 min |
| Jul 21, 6:14 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 31 min |
| Jul 21, 6:54 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 36 min |
| Jul 21, 7:29 PM EDT | Flash Flood Warning | PBZ | Fayette | 3 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.